Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 110, NWS Charleston, SC

May 27, 2006Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 27, 2006, 3:58 PM EDT for Screven County, Georgia. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2006, 3:58 PM EDT (19:58 UTC)
Expired
May 27, 2006, 4:30 PM EDT
In force
32 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 44 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 4:15 PM EDTTSTM WND DMGNewington, GANUMEROUS TREES AND POWERLINES DOWN.
May 27, 4:20 PM EDTTSTM WND DMGSylvania, GANUMEROUS TREES AND POWERLINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1658 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 271958
SVRCHS
GAC251-272030-
/O.NEW.KCHS.SV.W.0110.060527T1958Z-060527T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCREVEN COUNTY IN SOUTHEAST GEORGIA

* UNTIL 430 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HUNTERS...OR ABOUT 8 MILES SOUTHEAST OF SYLVANIA...MOVING SOUTHEAST
  AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HUNTERS AND CAPTOLO...
  NEWINGTON...

ADDITIONAL DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER
COMMUNITIES IN THE WARNED AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3283 8146 3273 8172 3253 8152 3258 8137

$$
1 follow-up statement
000 
WWUS52 KCHS 272011
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT SAT MAY 27 2006

GAC251-272030-
/O.CON.KCHS.SV.W.0110.000000T0000Z-060527T2030Z/
SCREVEN-
410 PM EDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SCREVEN COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM MILLHAVEN TO WATERS TO 
NEWINGTON...MOVING SOUTHEAST AT 25 MPH.

ADDITIONAL DANGEROUS STORMS WILL MOVE IN FROM THE NORTHWEST THIS 
AFTERNOON.

SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS 
INCLUDE...ALTMAN...CAPTOLO...HILLTONIA...HUNTERS...MILLHAVEN...NEWING
TON AND SYLVANIA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3305 8153 3291 8178 3271 8173 3253 8152
      3258 8137

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:11 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 27, 2:11 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
211 PM EDT SAT MAY 27 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...TEMPS HAVE RISEN INTO
THE LWR-MID 90S THIS AFTN WITH A FEW UPR 90S BEING OBSERVED ACROSS
INTERIOR SE GA. MOST LOCATIONS SHOULD EASILY TOP OUT IN THE MID-UPR
90S WITH HEAT INDICES AROUND 100 DEG THROUGH ERLY EVNG. WNDS AT
EDISTO BEACH AND FOLLY BEACH HAVE RECENTLY BACKED A BIT MORE TO THE
SW SUGGESTING A SEVERELY DELAYED RESULTANT SEA BREEZE IS TRYING TO
MATERIALIZE ALONG THE SC COAST. THERE ARE NO SUCH INDICATIONS
FARTHER S ALONG THE GA COAST AS WNDS AT TYBEE ISLAND AND SAINT
SIMMONS ARE STILL SOLIDLY W. INSTABILITY IS HIGH ACROSS THE RGN
/CAPES AOA 2500 J/KG AND LI/S -6 TO -7C/ BUT WITH WLY FLOW ALOFT...
WK SFC CONVG /MAINLY ALONG THE SEA BREEZE/ AND WK SHEAR PROFILES SEE
NO REASON TO GO ANY HIGHER THAN 20 PCNT POPS ATTM. WK FNTL BNDRY WL
SAG ACROSS THE MIDLANDS AND PORTIONS OF E-CNTRL GA TNGT. THE 27/12Z
WRF IS INSISTENT THAT SOME SORT OF ORGANIZED MCS MAY BRUSH SE GA AND
FAR SRN SC AHEAD OF THE FNT LTR THIS EVNG. NOT READY TO JUMP HIGH
POPS JUST YET GIVEN CURRENT CONVECTIVE TRENDS BUT THIS IS SOMETHING
THE EVNG SHIFT WL HAVE TO MONITOR. ANOTHER MUGGY NGT IS IN STORE
WITH LOWS AROUND 70 INLAND TO THE MID 70S COAST.

WK BNDRY WL SINK THROUGH THE AREA ON SUN AS HIGH PRES BUILDS DOWN
THE LEE OF THE APPALACHIANS. BNDRY IS QUITE DIFFUSE BUT COULD
PROVIDE ENOUGH LOW-LVL CONVG TO SPARK OFF ISOLD TO SCT TSTMS DURING
THE AFTN...MAINLY S OF I-16 AND W OF I-95. PCPN CHANCES FOR THE
CHARLESTON AND TRI-COUNTY AREAS WL BE QUITE LOW AS PRONOUNCED
MID-LVL DRYING ADVECTS IN FROM THE N. HIGHS WL RANGE FROM THE LWR
90S N TO THE MID 90S S AND COOLER AT THE BEACHES WITH A DVLPG
ONSHORE FLOW. SUN NGT WL BE SOMEWHAT COOLER WITH LOWS IN THE MID-UPR
60S INLAND WITH UPR 60-LWR 70S COAST.
&&

.LONG TERM /MONDAY THROUGH SATURDAY/...MEDIUM RANGE GUIDANCE REMAINS
IN GOOD AGREEMENT EARLY IN THE EXTENDED...WITH SOLUTIONS DIVERGING A
BIT BY LATE IN THE PERIOD. H5 RIDGING IS EXPECTED TO HOLD STRONG
THROUGH MID WEEK...RESULTING IN RAIN FREE WEATHER MON THROUGH WED.
UPPER HEIGHTS BEGIN TO LOWER AND LOW LEVEL MOISTURE BEGINS TO
INCREASE LATER IN THE WEEK...AS RETURN FLOW GETS ESTABLISHED IN
ADVANCE OF NEXT FRONTAL BOUNDARY. MODEL SOLUTIONS DIFFER ON TIMING
OF THIS FRONTAL BOUNDARY THROUGH THE AREA LATE IN THE WEEK...WITH
THE GFS SUGGESTING A FRONTAL PASSAGE MAY OCCUR AS EARLY AS LATE FRI
OR FRI NIGHT. MODEL CONSENSUS HOWEVER FAVORS A FRONTAL PASSAGE LATE
SAT OR SAT NIGHT...WITH THE 00Z UKMET/00Z ECMWF/12Z CANADIAN ALL ON
BOARD WITH THIS IDEA. FORECAST WILL REFLECT MODEL CONSENSUS...WITH
SLGT CHC/LOW CHC POPS THU THROUGH SAT. TEMPERATURES THROUGH THE
EXTENDED ARE EXPECTED TO RUN SLIGHTLY ABOVE CLIMO MON AND TUE...THEN
NEAR NORMAL WED THROUGH SAT.
&&

.MARINE...SLY WNDS WL PERSIST TNGT. WK LLJ WL LIKELY BRING WNDS BACK
UP CLOSER TO 10-15 KT WITHIN 20 NM AND 15 KT BEYOND 20 NM AFT
MIDNGT. WK FNTL BNDRY WL SINK S THROUGH THE SC WTRS SUN MRNG...
LIKELY STALLING OR SLOWING DOWN NEAR THE SAVANNAH RIVER BY ERLY
AFTN. FNT WL MERGE WITH OR DSPT SUN AFTN AS THE AFTN SEA BREEZE
MOVES INLAND RESULTING IN A GENERAL ONSHORE FLOW ACROSS THE ENTIRE
MARINE AREA. AN ONSHORE FLOW WL PERSIST THROUGH SUN NGT.

HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE WESTERN ATLANTIC MON
THROUGH THU...RESULTING IN A GENERALLY EASTERLY FLOW ACROSS THE
WATERS. WINDS ARE EXPECTED TO REMAIN AOB 15 KT...WITH SEAS AOB 3 FT
MON THROUGH THU.
&&

.AVIATION...CURRENT SATELLITE IS SHOWING SOME CU DEVELOPING AROUND
THE AREA. WINDS WILL STAY AS A SW COMPONENT FOR MOST OF THE
AFTERNOON...DON/T THINK SEABREEZE WILL QUITE MAKE IT TO THE SAV
TERM. WINDS WILL START TO DECOUPLE OVERNIGHT AND BACK MORE NW TOWARD
MORNING. KEPT CB IN SAV AS ISOLATED TSTMS COULD GENERATE LATE THIS
AFTERNOON. VFR CONDITIONS WILL PREVAIL THROUGHOUT THE FORECAST
PERIOD FOR BOTH CHS AND SAV.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

ST/JRJ/REV
Hazardous weather outlook, May 27, 4:56 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
456 AM EDT SAT MAY 27 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-281000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
456 AM EDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...A FEW THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING AND THOSE THAT DEVELOP COULD BECOME STRONG.
THE BEST COVERAGE WILL LIKELY BE ACROSS SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, May 27, 3:42 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
342 PM EDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             N CARNES CROSSROAD      33.06N 80.09W
05/27/2006  M1.00 INCH       BERKELEY           SC   AIRPLANE PILOT

&&
Local storm report, May 27, 3:43 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     NORTH CHARLESTON        32.85N 79.97W
05/27/2006                   CHARLESTON         SC   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ON RIVERS AVE.

&&
Local storm report, May 27, 3:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND GST     CARNES CROSSROAD        33.06N 80.09W
05/27/2006  M56 MPH          BERKELEY           SC   MESONET

            MEASURED BY SKYWARN SPOTTER EQUIPMENT.

&&
Special weather statement, May 27, 3:49 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
349 PM EDT SAT MAY 27 2006

GAZ101-SCZ047-272015-
EFFINGHAM-INLAND JASPER-
349 PM EDT SAT MAY 27 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND JASPER
COUNTY THROUGH 415 PM EDT...

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTHWEST OF ROBERTVILLE TO 7 MILES NORTH OF OAKY...OR ALONG
A LINE EXTENDING FROM 19 MILES NORTH OF SPRINGFIELD TO 15 MILES
SOUTHEAST OF SYLVANIA...MOVING SOUTHEAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ROBERTVILLE...
PINELAND...OAKY...STILLWELL...HADDONVILLE...CLYO...BERRYVILLE...
TILLMAN...TARBORO AND SWITZERLAND THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 27, 3:50 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
350 PM EDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     HANAHAN                 32.92N 80.02W
05/27/2006  E50 MPH          CHARLESTON         SC   NWS EMPLOYEE

&&
Local storm report, May 27, 3:55 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
355 PM EDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     TSTM WND GST     NORTH CHARLESTON        32.85N 79.97W
05/27/2006  M36 MPH          CHARLESTON         SC   ASOS

            MEASURED AT KCHS ASOS.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:06 PM EDTSpecial Marine WarningCHS54 min
May 27, 4:29 PM EDTSevere Thunderstorm WarningCHSJenkins, Screven31 min
May 27, 4:30 PM EDTSpecial Marine WarningCHS90 min
May 27, 5:00 PM EDTSevere Thunderstorm WarningCHSEffingham, Screven30 min
May 27, 5:04 PM EDTSpecial Marine WarningCHS26 min
May 27, 5:05 PM EDTSpecial Marine WarningCHS55 min
May 27, 5:42 PM EDTSevere Thunderstorm WarningCHSChatham33 min
May 27, 5:59 PM EDTSpecial Marine WarningCHS2 hr
May 27, 6:12 PM EDTSevere Thunderstorm WarningCHSScreven33 min
May 27, 7:18 PM EDTSevere Thunderstorm WarningCHSJenkins42 min
May 27, 7:59 PM EDTSpecial Marine WarningCHS91 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.